- Main article: Somatosensory disorders
Paresthesia (paraesthesia in British English) is a sensation of tingling, pricking, or numbness of the skin with no apparent physical cause, more generally known as the feeling of pins and needles.
Most people have felt the sensation of an extremity, "falling asleep". This lack of sensation is caused by a temporary impedence of blood flow to the extremity which results in nerve cells starving for oxygen and glucose. Additionally, the impedence of blood flow is usually due to pressure on the limb which in turn compresses the nerve cells, making transmission of neural impulses more difficult. Transient paresthesia is the familiar sensation of "pins and needles" felt when oxygen and glucose-rich blood return to the nerve cells which in turn fire at an accelerated rate until they establish their regular transmission rate.
Chronic paresthesia indicates a problem with the functioning of nerve cells, or neurons. This malfunction, which is especially common in older individuals, is often the result of poor circulation in the limbs (such as in peripheral vascular disease), or may be caused by atherosclerosis—the build up of plaque on artery walls. Without a proper supply of blood and nutrients, nerve cells can no longer adequately send signals to the brain. Because of this, paresthesia is also a symptom of vitamin deficiency and malnutrition, as well as metabolic disorders like diabetes and hypothyroidism.
Another cause of paresthesia, however, may be direct damage to the nerves themselves, or neuropathy, which can stem from injury or infection, or which may be indicative of a current neurological disorder. Chronic paresthesia can sometimes be symptomatic of serious conditions, such as a transient ischemic attack, a brain tumor, motor neurone disease, or autoimmune disorders like multiple sclerosis or lupus erythematosus. A diagnostic evaluation by a doctor is necessary to rule these out.
Other known causes of paresthesia:
- Anticonvulsant drugs such as topiramate, sulthiame, and acetazolamide
- Heavy metals
- Radiation poisoning
- Withdrawal from certain SSRIs, such as Paroxetine
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|